Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
143 Doctors are Online

What causes weight gain while on thyroid treatment?

User rating for this question
Very Good
Answered by

Pathologist and Microbiologist
Practicing since : 2006
Answered : 6941 Questions
Question
for the last month I have been gaining about a half a pound a day despite dieting and my thyroid medicine which is supposed to be correct. I was a normal weight until I retired from work 14 years ago. In that tome I gained 59 lbs and in the last month 12lbs. I now weight 245. I am at my wits end. My Doctor has no ideas as my test are all ok
Posted Mon, 11 Aug 2014 in Weight & Lifestyle
 
 
Answered by Dr. Shailja Puri 5 hours later
Brief Answer:
Possibility of hypothyroidism, get TFTs.

Detailed Answer:
Hello,
Thanks for posting your query on HealthcareMagic.

Your history suggests that you have thyroid disorder probable hypothyroidism.
Hypothyroidism is corrected by replacement of thyroxine in the form of thyroxine supplementary drugs.
Hypothyroidism is characterized by symptoms like weight gain, lethargy, sluggishness, anemia, dryness of skin, hair fall etc.
Weight gain despite treatment can be due to inadequate treatment.
Thus, thyroid function tests (TFTs) need to be done.
Thyroid function tests will assess level of TSH, T3 and T4 levels.
In case TSH level is raised, it suggests hypothyroidism due to inadequate dosage.
In such case, the dose of thyroxine needs to be increased.

If you have more queries, I will be glad to answer.
Dr Shailja P Wahal




Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor